Format

Send to

Choose Destination
Diagn Microbiol Infect Dis. 2005 Nov;53(3):233-8. Epub 2005 Oct 24.

Mycobacterium abscessus infection after use of tumor necrosis factor alpha inhibitor therapy: case report and review of infectious complications associated with tumor necrosis factor alpha inhibitor use.

Author information

1
Division of Medical Microbiology, Department of Laboratory Medicine, Ottawa Hospital-General Campus, and the University of Ottawa, Ontario, Canada K1H 8L6.

Abstract

Tumor necrosis factor alpha (TNF-alpha) inhibitors, such as infliximab and etanercept, are now frequently used in the treatment of inflammatory diseases including rheumatoid arthritis (RA) and Crohn's disease. As an apparent result of their immune modulating activity, there has been an observed association between the use of these agents and the development of a wide range of infections, most notably Mycobacterium tuberculosis. We describe a case of infection with Mycobacterium abscessus in a 67-year-old woman receiving infliximab as a component of her therapy for RA. This case, along with extensive reports in the medical literature, illustrate how treatment with inhibitors of TNF-alpha has the potential to result in a wide range of infectious complications, including rapid growing Mycobacterium.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center